Alert archive / Louisiana / Tornado Warnings in 2008

Tornado Warning 66, NWS Shreveport, LA

December 9, 2008Caddo Parish, De Soto Parish, Louisiana; Panola County, Texas

NWS Shreveport, LA issued this tornado warning at Dec 9, 2008, 4:35 AM CST for Caddo Parish, De Soto Parish, Louisiana; Panola County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2008, 4:35 AM CST (10:35 UTC)
Expired
Dec 9, 2008, 5:00 AM CST
In force
25 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Caddo Parish, LA, De Soto Parish, LA, Panola County, TX

The radar

The Shreveport radar (KSHV), 30 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 4:11 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 10.6 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2008-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2008-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
472 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 091035
TORSHV
LAC017-031-TXC365-091100-
/O.NEW.KSHV.TO.W.0066.081209T1035Z-081209T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
435 AM CST TUE DEC 9 2008

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN PANOLA COUNTY IN NORTHEAST TEXAS...
  SOUTHWESTERN CADDO PARISH IN NORTHWEST LOUISIANA...
  NORTHWESTERN DE SOTO PARISH IN NORTHWEST LOUISIANA...

* UNTIL 500 AM CST

* AT 433 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES WEST    
  OF DEADWOOD...OR NEAR CARTHAGE...MOVING NORTHEAST AT 45 MPH.

* DEADWOOD...BETHANY...KEITHVILLE AND SPRING RIDGE ARE IN THE PATH   
  OF THIS TORNADO. 

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3204 9424 3213 9434 3239 9407 3239 9405
      3240 9404 3242 9404 3246 9400 3229 9384
TIME...MOT...LOC 1033Z 224DEG 46KT 3214 9423

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Dec 9, 4:29 AM CST, 6 minutes earlier.

Area forecast discussion, Dec 9, 4:29 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
429 AM CST TUE DEC 9 2008

.DISCUSSION...

&&

.AVIATION...

BUSY NIGHT...SO SHORT DISCUSSION.  LATEST SFC ANALYSIS PLACES A
DRYLINE EXTENDING FROM KJCT-KGLE...WHILE AREA RADARS SHOW INITIAL
LINE OF CONVECTION WELL INTO OUR NE TEXAS ZONES.  COLD FRONT
ENTERING N CENTRAL TEXAS WILL OVERTAKE/MERGE W/THE DRYLINE...AND
ENTER MCCURTAIN COUNTY BY 18Z TUESDAY...AND UPPER TROUGH INTO WEST
TEXAS BY THEN.  MOST TAF SITES WILL BEGIN THE FCST PD W/IFR-MVFR
CIGS...AND IMPROVE TO MVFR-VFR AS FROPA OCCURS THRU EACH SITE.
VSBYS SHOULD NOT BE A PROBLEM...EXCEPT DURING HEAVIER DOWNPOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  38  42  31  51 /  80  30  20  10   0
MLU  71  43  50  32  46 / 100  60  20  30  20
DEQ  64  31  40  26  52 /  50  30  10   0   0
TXK  67  35  39  30  53 /  70  30  10  10   0
ELD  69  39  45  30  49 /  80  50  20  20  20
TYR  70  34  39  30  56 /  40  20  10  10   0
GGG  70  35  40  29  54 /  60  20  10  10   0
LFK  73  37  45  29  52 /  60  30  30  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 4 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 4 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 4 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 4 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

06/44
Hazardous weather outlook, Dec 8, 12:00 PM CST, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST MON DEC 8 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-091200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS...NORTHEAST TEXAS...AND FOR NORTHWEST AND NORTH CENTRAL
LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE
FORECAST AREA FROM THE WEST TONIGHT. A FEW OF THESE STORMS MAY
BECOME SEVERE...MAINLY ACROSS SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS...AND POSSIBLY INTO SOUTHWEST ARKANSAS AND EXTREME NORTHWEST
LOUISIANA BY DAYBREAK. A LOW LEVEL JET IN EXCESS OF 50 KNOTS
COULD RESULT IN DAMAGING THUNDERSTORM WINDS AT THE SURFACE.
HAIL UP TO ONE INCH IN DIAMETER MAY OCCUR WITH THE STRONGEST
STORMS.

ALSO...A LAKE WIND ADVISORY WILL BE IN EFFECT THROUGH TONIGHT...
WITH WIND GUSTS TO 35 MPH EXPECTED THIS AFTERNOON AND CONTINUING
INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A COLD FRONT...WILL MOVE ACROSS THE FOUR STATE REGION TUESDAY AND
TUESDAY NIGHT AS AN UPPER TROUGH ADVANCES SLOWLY EAST. SCATTERED
TO NUMEROUS THUNDERSTORMS WILL OCCUR ALONG AND AHEAD OF THE
FRONT. LARGE HAIL...DEADLY LIGHTNING...AND DAMAGING THUNDERSTORM
WINDS ARE POSSIBLE. AREAS WITH A SLIGHT RISK INCLUDE DEEP EAST
TEXAS DURING THE MORNING HOURS...AND MOST OF LOUISIANA AND
SOUTHERN ARKANSAS THROUGHOUT THE DAY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT OFFICIALS MAY BE NEEDED TONIGHT FOR SOUTHEAST
OKLAHOMA...NORTHEAST TEXAS AND POSSIBLY SOUTHWEST ARKANSAS AND
EXTREME NORTHWEST LOUISIANA.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 4:59 AM CSTSevere Thunderstorm WarningSHVBossier, Caddo, De Soto46 min
Dec 9, 5:04 AM CSTTornado WarningSHVBossier, Caddo, De Soto, Webster41 min
Dec 9, 5:51 AM CSTTornado WarningSHVDe Soto, Red River39 min
Dec 9, 6:19 AM CSTTornado WarningSHVBienville, Bossier, De Soto, Red River, Webster56 min
Dec 9, 9:18 AM CSTSpecial Weather StatementSHVBossier, Caddo42 min
Dec 9, 9:28 AM CSTSevere Thunderstorm WarningSHVCaldwell, Winn32 min
Dec 9, 10:27 AM CSTSpecial Weather StatementSHVBossier, Claiborne, Webster63 min
Dec 9, 11:08 AM CSTSevere Thunderstorm WarningSHVGrant, LaSalle37 min
Dec 9, 11:20 AM CSTSevere Thunderstorm WarningSHVBienville, Claiborne, Lincoln, Union, Webster40 min
Dec 9, 11:33 AM CSTTornado WarningSHVGrant, LaSalle42 min
Dec 9, 12:09 PM CSTSpecial Weather StatementSHVUnion51 min
Dec 9, 12:17 PM CSTTornado WarningSHVCaldwell, LaSalle28 min
Dec 9, 12:19 PM CSTTornado WarningSHVNatchitoches, Sabine41 min
Dec 9, 12:45 PM CSTTornado WarningSHVCaldwell, LaSalle30 min
Dec 9, 12:58 PM CSTSpecial Weather StatementSHVUnion62 min
Dec 9, 1:19 PM CSTTornado WarningSHVNatchitoches, Sabine41 min
Dec 9, 1:34 PM CSTSpecial Weather StatementSHVNatchitoches56 min
Dec 9, 1:40 PM CSTTornado WarningSHVNatchitoches, Winn35 min
Dec 9, 1:57 PM CSTTornado WarningSHVGrant, Natchitoches, Winn36 min
Dec 9, 2:22 PM CSTSpecial Weather StatementSHVJackson23 min
Dec 9, 2:27 PM CSTSevere Thunderstorm WarningSHVNatchitoches, Winn20 min
Dec 9, 3:08 PM CSTTornado WarningSHVCaldwell, Winn37 min
Dec 9, 3:45 PM CSTSevere Thunderstorm WarningSHVCaldwell, Grant, Jackson, LaSalle, Winn30 min
Dec 9, 4:20 PM CSTSpecial Weather StatementSHVCaldwell, Grant, LaSalle55 min
Dec 9, 5:34 PM CSTAreal Flood AdvisorySHVOuachita56 min
Dec 9, 7:14 AM CSTSevere Thunderstorm WarningSHVCherokee, Smith46 min
Dec 9, 8:51 AM CSTSpecial Weather StatementSHVHarrison24 min

Nearby

Tornado Warnings in Louisiana, 2008Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.